Diabetic Emergencies Study Guide
What Happens When the body regulates its own blood sugar levels normally?
Glucose is used in the human body as energy to perform all essential functions, from a neuron to the cellular level. Normally, the pancreas is the major organ responsible for regulating blood sugar levels in the body. When somebody eats a meal, glucose is transported in the bloodstream which signals the pancreas to releases insulin, helping glucose move into the cells to be used as energy. If blood sugar levels become too high, the body will signal the pancreas to release insulin and the liver to convert glucose to glycogen. If blood sugars are too low, signals will be sent to the pancreas to stop releasing insulin, and secrete glucagon which is produced by alpha cells. The liver stops converting glucose to glycogen due to the release of glucagon from the pancreas. These are all counter regulations to maintain blood sugar levels. Not everyone has the ability to regulate blood sugar levels normally. These will be discussed in detail later on.
Hypoglycemia Explained (Low Blood Sugar)
Type 1 Diabetes
Hypoglycemia is experienced in people with both type one and type two diabetes. People with type one diabetes do not produce insulin. Hypoglycemia experienced by people with type one diabetes is usually a result of elevated exogenous (def. taken in from outside) insulin from inaccurate dosing, intentional overdose, or a mismatch between carbohydrate intake and insulin dosing.
Type 2 Diabetes
People with type two diabetes are able to make insulin, but their body either does not secrete enough to lower blood sugar levels, or their body is resistant to it. Medications are given to people with type 2 diabetes to either stimulate the body to secrete insulin or improve insulin action. These medications can cause hypoglycemia. An adult patient with a blood glucose level below 60 mg/dl is considered to be hypoglycemic. The signs and symptoms of a patient experiencing hypoglycemia are; hunger, agitation or unusual combative behavior, altered mentation, nausea, weakness, confusion, tachycardia, cool/clammy skin, and seizures. As you can see, the symptoms mainly reflect neurologic changes. The reason for this is; most of the body’s cells can withstand low blood sugar levels for some time. The brain is the most sensitive to the decrease in glucose levels which is why neurologic deficiencies are noted in the signs and symptoms. The brain needs three things to make it happy, oxygen, glucose, and a pump to transport those items.
Treatment for patients experiencing a hypoglycemic emergency is dependent on their mental status. The first and least invasive treatment is to have the patient ingest glucose. This can be done by having them ingest oral glucose paste, or tablets depending on what your agency uses. This treatment is dependent on the patient’s ability to swallow and maintain their own airway. Placing anything in the mouth of an altered patient carries a high risk of aspiration. Always follow your local protocols but EMS providers should highly consider NEVER placing glucose tabs or paste in an unconscious person’s mouth. If the patient is unconscious or cannot maintain their airway, the best treatment is IV dextrose. It is important to have a patent IV because D50% is hypertonic and will cause tissue necrosis if extravasation occurs. If IV access is inaccessible, and oral glucose is not an option, IM glucagon is the last option. Glucagon initiates the breakdown of glycogen from stores in the liver. Chronic alcoholics, younger patient populations, illness, recent trauma, or a history of seizures could cause the patient to not have adequate glycogen liver stores.
Hyperglycemia Explained (High Blood Sugar)
Hyperglycemia at its lower level is represented by blood glucose levels of approximately 250 mg/dl or higher. At this level, it represents no immediate life threats, but over time can cause strain on the cardiovascular system, kidneys, and other organs. Simple hyperglycemia may present with mild symptoms such as; blurred vision, polyuria, polydipsia, polyphagia, orthostatic syncope, frequent infections, and skin ulcerations. Treatment for this is mainly supportive.
If blood sugar levels rise above 350 mg/dl, this results in a condition known as diabetic ketoacidosis. This is a life-threatening emergency that is caused by either a complete lack of or too little insulin. This frequently occurs in a newly diagnosed type one diabetic patient who has a stressful event in which glycogen is released but insulin intake is not adjusted accordingly. This results in elevated blood sugar levels and excessive break down of energy stores, causing increased accumulation of acids in the body that cause dehydration. The signs and symptoms are; fruity odor to the breath, dry mucous membranes, orthostatic hypotension, supine hypotension, fatigue, increased thirst, increased urination, increased hunger, tachycardia, abdominal pain, vomiting from the acidosis, altered mental status. You may notice Kussmaul’s respirations due to the body’s attempt to relieve excess CO2 from the acidosis. Patients with type 2 diabetes rarely experience DKA. This is because insulin is still secreted from the pancreas and is enough to prevent the uncontrolled breakdown of glycogen.
Treatment for DKA is fluids and insulin. Patients will most likely be very dehydrated. Unless the patient is hypotensive, fluid replacement should be gradual to prevent complications secondary to overaggressive treatment. 1 to 1.5 L of normal saline is usually given within the first hour. Monitor patients closely to prevent pulmonary edema and transport to the hospital. Usually, fluids replacement is an efficient treatment in the prehospital setting. Once the patient arrives at the ER, insulin can be administered either through a drip or IM injections.
Hyperosmolar Hyperglycemic Nonketotic Coma (HHNC)
HHNC is the result of elevated glucose levels in patients with type two diabetes. This results when blood glucose levels reach an excess of 600 mg/dl. The signs and symptoms are similar to DKA, except the onset of symptoms is more insidious compared to DKA. Treatment revolves around ABCs, oxygen, ventilatory support, and fluid resuscitation.
For patients with type one diabetes, there are many prescription drugs that may be encountered in the field. These are both long and short-acting drugs. Short-acting drugs include; Lispro (Humalog), Aspart (Novolog), and Glulisine (apidra). Long-acting insulins include; Glargine (Lantus) and Detemir (Levemir). Type two diabetic prescriptions include; Metformin, Actos, Glucophage, and Glipizide.